Identification and Characterization of Fenofibrate-Induced Liver Injury.
BACKGROUND: Fenofibrate is a commonly used hypolipidemic associated with rare instances of hepatotoxicity, and routine liver biochemistry monitoring is recommended. AIMS: The aim of this study is to describe the presenting clinical features, liver histopathology, and outcomes of 7 cases of acute liver injury associated with fenofibrate. METHODS: All cases of definite, very likely, and probable drug-induced liver injury (DILI) attributed to fenofibrate enrolled in the DILI Network study between 2004 and 2015 were reviewed. RESULTS: Among 1229 patients with confirmed DILI, 7 cases (0.6%) were attributed to fenofibrate. The median age was 43 (range 37-61) years, and latency to onset was short (5-8 weeks) in 4 patients but more prolonged (18-56 weeks) in the rest. Laboratory results at presentation showed hepatocellular, mixed, and cholestatic injury, but 6 cases presented with jaundice. No patient had undergone routine monitoring. Four patients required hospitalization and 2 in whom drug discontinuation was delayed had a severe outcome, 1 undergoing liver transplantation, and 1 developing chronic injury and death. Liver biopsy was available in 4 patients and showed diverse injury patterns. Genetic studies showed the presence of the rare HLA-A*33:01 in 3 patients (43 vs. 1% in control populations). The causality scores were highly likely in 5 and probable in 2. CONCLUSIONS: Liver injury after fenofibrate exposure occurs with variable latency, enzyme elevation, and histology. Although most cases are self-limited, severe injury and mortality can occur, particularly if drug withdrawal is delayed. Jaundice or abnormal laboratory tests during fenofibrate therapy should trigger prompt discontinuation.
Ahmad, J; Odin, JA; Hayashi, PH; Chalasani, N; Fontana, RJ; Barnhart, H; Cirulli, ET; Kleiner, DE; Hoofnagle, JH
Volume / Issue
Start / End Page
Pubmed Central ID
Electronic International Standard Serial Number (EISSN)
Digital Object Identifier (DOI)